Donepezil-associated manic episode with psychotic features: a case report and review of the literature Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • OBJECTIVE: Reports of manic episodes associated with the use of cholinesterase inhibitors (including donepezil) are limited. Despite the previous notion of procholinergic drugs potentially inducing depression, the contemporary evidence for cholinesterase inhibitors appears to also indicate a trend for elevated mood (in patients with or without a history of depressive disorder). METHOD: Case report. RESULTS: The authors report a case of a manic episode with psychotic features associated with the up-titration of donepezil in a patient with Alzheimer's disease and a distant history of major depression but without a preexisting bipolar disorder. CONCLUSION: Pathophysiology of donepezil-induced mania appears to contradict the traditional cholinergic-adrenergic hypothesis. Donepezil-associated mania should be suspected after donepezil initiation/dose up-titration when correlated to new onset of mania. Donepezil should be used more cautiously in patients with current or previous mood episodes or in those who are otherwise at high risk for manic episodes (e.g., cerebrovascular disease). Although this requires further investigation in different patient populations, there may be subtypes of older patients with neurocognitive disorders who are particularly vulnerable to activation effects of cholinesterase inhibitors.

publication date

  • January 2016